Hail, Pecos
- When
- June 30, 3:45 PM CST to 3:50 PM CST
- Where
- Pecos County, 10.12 mi SSW of Coyanosa
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.034, -103.063
The region was on the edge of an upper ridge with an upper level disturbance that moved over the area. There was a weak dryline that developed near the Davis Mountains where there was modest instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The region was on the edge of an upper ridge with an upper level disturbance that moved over the area. There was a weak dryline that developed near the Davis Mountains where there was modest instability. These conditions allowed for hail to develop across West Texas and southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 30, 1:19 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT Mon Jun 30 2014
.DISCUSSION...
Our weather remains under the influence of a large upper ridge
centered over northern Baja. Temperatures are once again climbing
into the triple digits this afternoon across the western half of the
region. This looks to be the last day we see heat indices over 105
across the west so will let the heat advisory ride through the
morning as planned. We are also beginning to see storms pop over the
Davis Mountains where a few with strong wind gusts and small hail
are possible this afternoon.
An upper trough moving across the Great Lakes region will send a
cold front south this week. The southward advancement of the front
will be aided by deep convection along the front each night. This
will make for a difficult forecast for our area the next several
days as outflow boundaries will likely influence temps and precip.
The models are in relatively good agreement, but will side closer to
the NAM for the next few days as it usually handles frontal
convection better. The first round of storms will form later this
evening over the TX and OK Panhandles. This convection will likely
push the front/outflow boundary south into the TX South Plains by
Tuesday morning. By afternoon, storms will re-fire along the
boundary which should lie somewhere across SE NM and the Permian
Basin. Better shear will remain over NM, but strong heating and
instability could be enough for a few strong to severe storms.
Tuesday night convection will drive what happens Wednesday as more
storms will form along any outflow boundaries/cold front. The same
goes for Thursday before the upper ridge reorients itself and we dry
out late in the week.
The added clouds and potential precip Wednesday and Thursday will
cool temps well below what we have seen this past weekend. The upper
ridge builds back east by Friday and temperatures begin to warm. We
will likely keep a strong southerly flow with 850 mb temps 25C-30C.
This translates to near normal temperatures which are in the mid 90s
for most of us.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 71 95 69 90 / 10 40 50 20
BIG SPRING TX 73 94 71 91 / 10 20 30 20
CARLSBAD NM 71 95 71 91 / 10 40 40 20
DRYDEN TX 76 96 74 92 / 10 20 10 10
FORT STOCKTON TX 73 99 70 92 / 10 30 20 10
GUADALUPE PASS TX 74 89 65 85 / 10 30 40 20
HOBBS NM 69 91 67 87 / 10 50 50 20
MARFA TX 63 93 62 85 / 20 30 30 20
MIDLAND INTL AIRPORT TX 74 96 70 92 / 10 30 30 20
ODESSA TX 75 95 71 92 / 10 30 30 20
WINK TX 75 103 73 92 / 10 30 50 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY until 10 AM CDT Tuesday FOR THE FOLLOWING ZONES...
Big Bend Area...Loving...Presidio Valley...Reeves County
and Upper Trans Pecos...Van Horn and Highway 54 Corridor...
Ward...Winkler.
&&
29HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 155 PM CDT MON JUN 30 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 155 PM CDT MON JUN 30 2014 /1255 PM MDT MON JUN 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE DAVIS MOUNTAINS... MARFA PLATEAU... AND BIG BEND REGION. THE MAIN HAZARDS WITH THESE STORMS WILL BE GUSTY WIND... SMALL HAIL... AND BRIEF HEAVY RAIN. A HEAT ADVISORY IS IN EFFECT FOR THE RIO GRANDE VALLEY...THE UPPER TRANS PECOS...REEVES COUNTY AND VAN HORN AND THE HIGHWAY 54 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY ACROSS SOUTHEAST NEW MEXICO... THE UPPER TRANS PECOS... AND THE WESTERN PERMIAN BASIN. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND THE MAIN CONCERN... WITH SOME LARGE HAIL ALSO POSSIBLE. A HEAT ADVISORY WILL REMAIN IN EFFECT FOR THE RIO GRANDE VALLEY... THE UPPER TRANS PECOS...REEVES COUNTY AND VAN HORN AND THE HIGHWAY 54 CORRIDOR THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 346 PM CDT MON JUN 30 2014 TXZ058-075-302115- PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 346 PM CDT MON JUN 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 415 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF FIRESTONE TEST TRACK AT 346 PM CDT. THE STORM WAS NEARLY STATIONARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO SMALL HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3113 10314 3084 10299 3072 10341 3100 10352 TIME...MOT...LOC 2046Z 243DEG 1KT 3093 10330
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 347 PM CDT MON JUN 30 2014 TXZ074-302115- DAVIS/APACHE MOUNTAINS AREA- 347 PM CDT MON JUN 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 415 PM CDT... A THUNDERSTORM WITH HAIL NICKEL SIZE AND GUSTY WINDS TO 50 MPH WAS LOCATED 5 MILES NORTHEAST OF CAMP MITRE PEAK AT 347 PM CDT...MOVING SOUTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3043 10352 3033 10375 3055 10386 3064 10367 TIME...MOT...LOC 2047Z 333DEG 4KT 3051 10371
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 445 PM CDT MON JUN 30 2014 TXZ058-075-302230- PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 445 PM CDT MON JUN 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES UNTIL 530 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF COYANOSA AT 445 PM CDT...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS NEAR 55 MPH ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3132 10291 3094 10285 3095 10327 3123 10330 TIME...MOT...LOC 2145Z 242DEG 13KT 3113 10312 HUFFMAN
The Midland/Odessa radar (KMAF), 131 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526364.